Alert archive / Alabama / Tornado Warnings in 2007

Tornado Warning 136, NWS Birmingham, AL

October 18, 2007Marion County, Winston County, Alabama

NWS Birmingham, AL issued this tornado warning at Oct 18, 2007, 2:25 PM CDT for Marion County, Winston County, Alabama. It was in force for 39 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2007, 2:25 PM CDT (19:25 UTC)
Expired
Oct 18, 2007, 3:04 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Marion County, AL, Winston County, AL

What was reported inside it

TimeReportWhereRemark
Oct 18, 2:42 PM CDTTORNADO 02 Sw Haleyville, ALCREW ESTIMATED WIND SPEED TO BE 80 MPH...PATH LENGTH WAS 0.52 MILES AND 50 YARDS WIDE. TREES AND POWERLINES WERE DOWN ON HWY 129...AND STRUCTURAL DAMAGE TO A HOUSE ALONG THE PATH.
Oct 18, 2:51 PM CDTTSTM WND DMG3 Sw Haleyville, ALPOSSIBLE TORNADO IN THE SOUTHERN PART OF HALEYVILLE. POWER LINES DOWN AND BUILDING DAMAGE SR 129 AT COUNTY ROAD 99.
Oct 18, 2:51 PM CDTTSTM WND DMGHaleyville, ALPOWER LINES DOWN AND BUILDING DAMAGE HWY 129 AT COUNTY ROAD 99.
Oct 18, 2:56 PM CDTTSTM WND DMG5 Ne Haleyville, ALCREW ESTIMATED WIND SPEED OF 60 MPH...AND DAMAGE CONFINED TO AN AREA 300 YARDS LONG BY 300 YARDS WIDE. STRAIGHT LINE WINDS BLEW APPROXIMATELY A DOZEN SHINGLES OFF OF A ROOF...AND DOWNED ONE CEDAR TREE AND SEVERAL LARGE LIMBS.
Oct 18, 3:05 PM CDTTORNADO 17 Ne Haleyville, ALSURVEY CREW ESTIMATED WINDS OF 90 MPH...PATH WAS 0.15 MILES LONG AND 100 YARDS WIDE. NUMEROUS TREES WERE BLOWN DOWN IN BANKHEAD NATIONAL FOREST. DAMAGE BEGAN IN NORTHERN WINSTON COUNTY AND ENDED IN SOUTHERN LAWRENCE COUNTY.
Oct 18, 3:05 PM CDTTORNADO8 Ne Haleyville, ALEF1 TORNADO DAMAGE WITH NUMEROUS TREES UPROOTED AND SNAPPED. DAMAGE OCCURRED ALONG FOREST ROAD 210 NEAR KINLOCK SPRINGS IN THE BANKHEAD NATIONAL FOREST. INFORMATION PROVIDED BY FOREST SERVICE AND NWS BIRMINGHAM STORM SURVEY CREW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 1:31 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 181925
TORBMX
ALC093-133-182015-
/O.NEW.KBMX.TO.W.0136.071018T1925Z-071018T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT THU OCT 18 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MARION COUNTY IN NORTHWEST ALABAMA...
  NORTHWESTERN WINSTON COUNTY IN NORTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF HALEYVILLE...

* UNTIL 315 PM CDT

* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BRINN...OR
  8 MILES SOUTHWEST OF HALEYVILLE...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  BEAR CREEK BY 230 PM CDT...
  HALEYVILLE BY 235 PM CDT...
  WEISS BY 240 PM CDT...
  ASHRIDGE AND PEBBLE BY 245 PM CDT...
  7 MILES NORTHWEST OF ROCK CREEK BY 250 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHWESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3433 8769 3432 8740 3431 8738 3431 8735
      3421 8726 3405 8772 3418 8786
TIME...MOT...LOC 1925Z 243DEG 31KT 3418 8769

$$

KSL
4 follow-up statements
000 
WWUS54 KBMX 181934
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
234 PM CDT THU OCT 18 2007

ALC093-133-182015-
/O.CON.KBMX.TO.W.0136.000000T0000Z-071018T2015Z/
WINSTON AL-MARION AL-
234 PM CDT THU OCT 18 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHEASTERN MARION AND NORTHWESTERN WINSTON COUNTIES...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR DELMAR...OR ABOUT
NEAR HALEYVILLE...MOVING NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  NEEDMORE...POSEY FIELD AIRPORT AND WEISS BY 240 PM CDT...
  PEBBLE BY 245 PM CDT...
  ASHRIDGE BY 250 PM CDT...
  7 MILES NORTHWEST OF ROCK CREEK BY 255 PM CDT...
  SIPSEY RIVER REC AREA BY 300 PM CDT...
  GRAYSON AND 6 MILES NORTHWEST OF MORELAND BY 305 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHWESTERN ALABAMA.

LAT...LON 3431 8769 3432 8740 3431 8738 3431 8735
      3421 8726 3408 8768 3421 8777
TIME...MOT...LOC 1934Z 243DEG 31KT 3421 8764

$$

KSL
000 
WWUS54 KBMX 181946
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT THU OCT 18 2007

ALC093-181956-
/O.CAN.KBMX.TO.W.0136.000000T0000Z-071018T2015Z/
MARION AL-
246 PM CDT THU OCT 18 2007

...THE TORNADO WARNING FOR NORTHEASTERN MARION COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHWESTERN ALABAMA.

LAT...LON 3430 8762 3432 8740 3431 8738 3431 8735
      3421 8726 3419 8731 3418 8736 3410 8762
      3419 8763
TIME...MOT...LOC 1946Z 243DEG 31KT 3426 8753

$$

ALC133-182015-
/O.CON.KBMX.TO.W.0136.000000T0000Z-071018T2015Z/
WINSTON AL-
246 PM CDT THU OCT 18 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHWESTERN WINSTON COUNTY...

AT 242 PM CDT...A TORNADO WAS REPORTED.  THIS TORNADO WAS LOCATED
NEAR NEEDMORE...OR ABOUT NEAR HALEYVILLE...MOVING NORTHEAST AT 35
MPH.

THE TORNADO WILL BE NEAR...
  7 MILES NORTHWEST OF ROCK CREEK BY 255 PM CDT...
  SIPSEY RIVER REC AREA BY 300 PM CDT...
  GRAYSON AND 6 MILES NORTHWEST OF MORELAND BY 305 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHWESTERN ALABAMA.

LAT...LON 3430 8762 3432 8740 3431 8738 3431 8735
      3421 8726 3419 8731 3418 8736 3410 8762
      3419 8763
TIME...MOT...LOC 1946Z 243DEG 31KT 3426 8753

$$

KSL
000 
WWUS54 KBMX 181956
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT THU OCT 18 2007

ALC133-182015-
/O.CON.KBMX.TO.W.0136.000000T0000Z-071018T2015Z/
WINSTON AL-
256 PM CDT THU OCT 18 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHWESTERN WINSTON COUNTY...

AT 251 PM CDT...A TORNADO WAS REPORTED.  THIS TORNADO WAS LOCATED
NEAR POSEY FIELD AIRPORT...OR ABOUT NEAR HALEYVILLE...MOVING
NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  SIPSEY RIVER REC AREA AND 9 MILES NORTHWEST OF ROCK CREEK BY 305 PM
  CDT...
  8 MILES NORTHWEST OF MORELAND BY 310 PM CDT...
  GRAYSON BY 315 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHWESTERN ALABAMA.

LAT...LON 3430 8762 3432 8740 3431 8738 3431 8735
      3421 8726 3419 8731 3418 8736 3410 8762
      3419 8763
TIME...MOT...LOC 1956Z 243DEG 31KT 3429 8753

$$
000 
WWUS54 KBMX 182004
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT THU OCT 18 2007

ALC133-182014-
/O.CAN.KBMX.TO.W.0136.000000T0000Z-071018T2015Z/
WINSTON AL-
304 PM CDT THU OCT 18 2007

...THE TORNADO WARNING FOR NORTHWESTERN WINSTON COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHWESTERN ALABAMA.

LAT...LON 3430 8762 3432 8740 3431 8738 3431 8735
      3421 8726 3419 8731 3418 8736 3410 8762
      3419 8763
TIME...MOT...LOC 2004Z 243DEG 31KT 3432 8746

$$

KSL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 18, 12:30 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 18, 12:30 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT THU OCT 18 2007

.UPDATE...AVIATION DISCUSSION

LOOKING UPSTREAM TEMPERATURES ARE NOW NEAR 80 DEGREES IN CENTRAL
MISSISSIPPI AND WE ARE STARTING TO SEE THE FIRST LIGHTNING STRIKES.
DRIER AIR WORKING IN ACROSS THE AREA IS LEADING TO LESS CLOUD COVER
ACROSS WESTERN ALABAMA.  THIS TREND WILL SHIFT EASTWARD AND ALLOW
TEMPERATURES TO APPROACH 80 DEGREES BY MIDDAY.  FEEL LIKE TRENDS IN
CENTRAL MISSISSIPPI WILL BE A GOOD INDICATION OF WHAT WEST CENTRAL
ALABAMA WILL EXPERIENCE A COUPLE OF HOURS LATER.  AFTERNOON
INSTABILITY WHERE THE MORE SIGNIFICANT WARMING OCCURS WILL TOP OUT
AROUND -4 LI AND CAPE IN THE 1000 TO 1300 RANGE.  ALSO WITH 0-3 KM
SRH NEAR 200 M/S STILL A BIT CONCERNED THAT ANY STORMS THAT DO
DEVELOP COULD BEGIN TO ROTATE.  SEVERE THREAT SHOULD BE A BIT LESS
IN EASTERN ALABAMA WHERE INSTABILITY WILL BE LIMITED BY CLOUD
COVER.    OVERNIGHT...ANY SEVERE STORMS SHOULD BE LARGELY CONFINED
TO NEAR OR ALONG THE FRONT.  MORE TO COME ON THE OVERNIGHT FORECAST.

12/SIRMON

&&

.DISCUSSION...

PREVIOUS DISCUSSION

ACTIVE 24 HOURS OF WEATHER AHEAD OF US...WITH MAIN CONCERN BEING
POTENTIAL FOR STRONG TO SEVERE WEATHER.

MODELS IN GOOD AGREEMENT WITH MAIN FEATURES...BUT OF COURSE THE
DEVIL IS IN THE DETAILS. STRONG...MOIST...SOUTHERLY FLOW OUT AHEAD
OF THE APPROACHING COLD FRONT WILL HELP PROVIDE AN ABUNDANT SUPPLY
OF POTENTIALLY UNSTABLE AIR.  A SERIES OF WEAK UPPER LEVEL
DISTURBANCES WELL OUT AHEAD OF THE FRONT WILL BRING WHAT LOOKS TO BE
AT LEAST 2 EPISODES OF SHOWERS/THUNDERSTORMS AHEAD OF THE FRONT. THE
FIRST WAVE IS CURRENTLY IN SOUTHWESTERN ALABAMA MOVING NORTHEASTWARD
AT ABOUT 30 MPH...AND SHOULD AFFECT SOUTHERN PORTIONS OF THE
FORECAST AREA...MGM/SEM/TOI...DURING THE MORNING COMMUTE HOURS.
THESE STORMS HAVE SHOWN SOME ROTATION...AND WHILE HEAVY RAIN LOOKS
TO BE THE MAIN CONCERN...THERE IS THE OUTSIDE SHOT OF A TORNADO
POSSIBLY IF ANY OF THE CELLS CAN DEVELOP DEEP SUSTAINED CONVECTION.
THIS WAVE WILL CONTINUE TO TRACK ACROSS PORTIONS EAST CENTRAL
ALABAMA...MAINLY EAST OF I-65 AND SOUTH OF I-20. LATER THIS MORNING
AND INTO THE AFTERNOON...WITH A JUICY WEDGE OF HIGH THETA-E AIR
ACROSS THE AREA...THE COMBINATION OF HEATING OF THE DAY DECENT SHEAR
SHOULD RESULT IN THUNDERSTORM DEVELOPMENT...AND THE CONCERNS OF
ISOLATED TORNADOES.

TONIGHT...TWO AREAS TO FOCUS ON...AS WAVE 2 RACES NORTHEASTWARD
ACROSS THE SOUTHEASTERN THIRD OR SO OF THE FORECAST AREA...AND THE
FRONT APPROACHES FROM THE WEST.  WITH THE LOSS OF DAYTIME HEATING...
BELIEVE THE THREAT FOR SEVERE WEATHER IN THE SOUTHEAST WILL DIMINISH
A BIT...ALTHOUGH STORMS WILL STILL TEND TO ROTATE. AS THE FRONT
APPROACHES NORTHWESTERN ALABAMA LATE TONIGHT...SEVERAL SEVERE
WEATHER INGREDIENTS/PARAMETERS WILL COME TOGETHER AHEAD OF THE
FRONT...WITH AMPLE INSTABILITY...GOOD LOW LEVEL JET AND RIGHT REAR
QUADRANT OF THE UPPER LEVEL JET.  WHILE DIRECTIONAL SHEAR IS A BIT
LACKING...STILL ENOUGH SPEED SHEAR TO SUPPORT SUPERCELLS AND
ISOLATED TORNADOES. THAT SAID...SOME CONCERN THAT BEST DYNAMICS ARE
HEADED NORTH...WHICH WILL HAVE TO BE KEPT IN MIND AS THE DAY
DEVELOPS.

TEMPS AND POPS...IT WILL BE WARM AND MUGGY WITH RAIN JUST ABOUT
EVERYWHERE BY TOMORROW MORNING. STAYED CLOSE TO GUIDANCE ON
TEMPS...AT OR ABOVE GUIDANCE ON POPS.

JD/81

ON FRIDAY...GIVEN CURRENT COLD FRONTAL PASSAGE TIMING BY MODELS...
WOULD EXPECT TO HAVE A BIT OF LEFTOVER SHOWERS/STORMS IN THE EAST
AND SOUTH EARLY ON.  ALL RAIN SHOULD EXIT THE FORECAST AREA BY
FRIDAY AFTERNOON...LEAVING DRY CONDITIONS FOR THE REMAINDER OF THE
WEEKEND.

FROM MONDAY THROUGH THE REMAINDER OF NEXT WEEK...FORECAST CONFIDENCE
REMAINS JUST ABOUT AS LOW AS IT CAN GET. 00Z OPERATIONAL GFS
MAINTAINS A FAIRLY PROGRESSIVE LARGE AMPLITUDE TROUGH THAT SWEEPS
THROUGH HERE IN THE MONDAY/TUESDAY TIME FRAME. THE ECMWF INSISTS
THAT A CUTOFF LOW WILL FORM SOMEWHERE IN THE VICINITY OF NEW
MEXICO...AND REMAIN THERE UNTIL IT IS KICKED OUT BY THE NEXT WEST
COAST SHORTWAVE THE END OF NEXT WEEK. THE GEM AND THE NOGAPS LEND
THEIR SUPPORT TO THE WESTERN CUTOFF LOW SOLUTION...AS DO AT LEAST
TWO 00Z GFS ENSEMBLE MEMBERS. SENSIBLE WEATHER IMPACTS ARE HUGE...AS
THE GFS SHOWS HIGHS AROUND 70 DEGREES ON TUESDAY...WHILE THE PATTERN
THE ECMWF DEPICTS SUGGESTS TEMPS AROUND 90 DEGREES NOT TO MENTION
THE DIFFERENCE IN RAIN CHANCES BETWEEN THE TWO SOLUTIONS.

WHAT TO DO...WHAT TO DO?  MY GUT TELLS ME THAT THE CUTOFF SOLUTION
IS THE ONE MORE LIKELY TO HAPPEN...AND IS ONE I HAVE SEEN HAPPEN
MORE OFTEN IN THE PAST.  BUT THE OPERATIONAL GFS CANT BE COMPLETELY
DISCOUNTED EITHER...AS IT SHOWS WHAT WOULD BE ANOTHER SIGNIFICANT
RAIN EVENT FOR THE AREA. ULTIMATELY...I TRENDED THE FORECAST TOWARD
THE CUTOFF SOLUTION...GOING WITH CHANCE POPS (A COMPROMISE BETWEEN
THE LIKELY POPS OF THE GFS AND THE NIL POPS OF THE ECMWF). FOR
HIGHS...I ENDED UP WITH A BLEND OF THE GFS ENSEMBLE MEAN AND THE
HIGHEST ENSEMBLE MEMBER (WHICH BASICALLY SPLIT THE DIFFERENCE
BETWEEN THE TWO PREVIOUSLY MENTIONED EXTREME POSSIBILITIES).

GENERAL FORECAST UNCERTAINTY CARRIES OVER INTO THE MORE SPECIFIC
CONCERN OF SEVERE WEATHER ON MONDAY. OBVIOUSLY...THE SEVERE WEATHER
THREAT HINGES ENTIRELY ON THE EVENTUAL EVOLUTION OF THIS SYSTEM. THE
ECMWF (AND ITS SUPPORTERS) WOULD BASICALLY FAVOR A NON-EVENT. EVEN
THE CURRENT OPERATIONAL GFS SUGGESTS A RATHER MINIMAL SEVERE WEATHER
THREAT...WITH VERY LIMITED INSTABILITIES AND NOT OVERLY IMPRESSIVE
KINEMATIC FIELDS.  HOWEVER...THERE IS STILL THE CHANCE (OR
LIKELIHOOD?) THAT THE VERIFYING SOLUTION WILL BE SOMEWHERE IN
BETWEEN...OR SOMETHING COMPLETELY DIFFERENT. SO WHILE THE THREAT
OF A SEVERE WEATHER EPISODE IS RATHER LOW BASED ON CURRENT MODEL
OUTPUT...IT IS NON-ZERO. MEANING...LATER MODEL RUNS STILL NEED TO
BE WATCHED CLOSELY.

/61/

&&

.AVIATION...18Z DISCUSSION.

RATHER CHAOTIC CONDITIONS EXPECTED AT ALL TAF SITES NEXT 24 HRS.
EXPECT SHRA/TSTMS TO AFFECT MGM/TOI/ANB THIS MORNING...WITH OCNL
TSTMS DEVLPG IN HEAT OF THE DAY THIS AFTN. OUTSIDE OF SHRA/TSTMS...
EXPECT MVFR CIGS AT THE WORST. FOR TCL/BHM/EET...EXPECT SCT
SHRA/TSTMS THROUGH THE DAY. TNGT...EXPCT LN OF TSTMS ALONG AND OUT
AHEAD OF APCHG COLD FNT...BEGINNING TO AFFECT TCL AT ABOUT 03Z...
BHM/EET AT 05Z...ANB AT 06Z...AND MGM/TOI 10Z. SHRA/TSTMS SHOULD
LINGER THRU MOST OF THE REMNDR OF THE NGT. LCLY HVY RNFL...GUSTY
WINDS... SGNFCNTLY REDUCED CIGS/VIS PSBL WITH THIS LINE OF STRMS...
OTHRWS EXPECT MVFR CIGS.  ABRUPT CLEARING AND CHANGE IN WIND
DIRECTION CAN BE EXPECTED WITH THE PASSAGE OF THE FRONT.  WINDS WILL
SHIFT NORTHWESTERLY AT AROUND 8 TO 10 KNOTS.  CB UTILIZED AT MGM TO
SIGNIFY DEVELOPING THUNDERSTORMS IN THE REGION.

12/SIRMON

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY NORTH HALF FROM 10AM TO 7 PM TODAY.

&&
Hazardous weather outlook, Oct 18, 1:01 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT THU OCT 18 2007

ALZ011>015-017>050-191802-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
101 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH ISOLATED
TORNADOES POSSIBLE...ACROSS CENTRAL ALABAMA THIS AFTERNOON AND
TONIGHT.

THE PRIMARY THREAT FROM 1 PM THROUGH 8 PM WILL MAINLY BE AREAS
ALONG AND WEST OF INTERSTATE 65 IN THE VICINITY OF THE BEST
INSTABILITY.  AS WE MOVE THROUGH THE PEAK HEATING HOURS OF THE
AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP. THIS
INCREASED HEATING WILL RESULT IN THE POTENTIAL FOR SUPERCELL
THUNDERSTORMS...WITH ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL
POSSIBLE.

THE THUNDERSTORM ACTIVITY WILL LIKELY DIMINISH FROM 8 PM TO
MIDNIGHT..THEN INCREASE AFTER MIDNIGHT AS A COLD FRONT MOVES INTO
THE WESTERN SECTIONS.  THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH THE POTENTIAL OF ISOLATED TORNADOES ACROSS THE
ENTIRE AREA AFTER MIDNIGHT ALONG AND NEAR THIS COLD FRONT AS IT MOVES
FROM WEST TO EAST ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW LINGERING STRONG STORMS ARE ALSO POSSIBLE FRIDAY MORNING
AS THE COLD FRONT EXITS SOUTHEASTERN PORTIONS OF THE STATE...MOST
LIKELY SOUTHEAST OF INTERSTATE 85 BEFORE 10 AM.  LOCALIZED HEAVY
RAINFALL AND GUSTY WINDS WILL BE THE MAIN THREATS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF
ANOTHER COLD FRONT NEXT MONDAY. THERE IS A GREAT DEAL OF UNCERTAINTY
WITH THE FORECAST OF THIS SYSTEM...AND ADJUSTMENTS TO TIMING AND
MAGNITUDE OF THIS THREAT ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND PERHAPS NEXT
MONDAY.

KSL

In the hours before

Special weather statement, Oct 18, 12:43 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT THU OCT 18 2007

ALZ012-181830-
LAMAR-
1243 PM CDT THU OCT 18 2007

...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 130 PM CDT...

AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LAMAR COUNTY AIRPORT...OR 6 MILES NORTH OF
VERNON...MOVING NORTHEAST AT 25 MPH.

WINDS UP TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 4:25 AM CDTLake Wind AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more15 hr
Oct 18, 1:09 PM CDTTornado WarningBMXLamar36 min
Oct 18, 1:38 PM CDTTornado WarningBMXMarion52 min
Oct 18, 2:31 PM CDTTornado WarningBMXSumter29 min
Oct 18, 2:58 PM CDTTornado WarningBMXSumter32 min
Oct 18, 3:16 PM CDTTornado WarningBMXGreene, Pickens, Sumter44 min
Oct 18, 3:26 PM CDTTornado WarningBMXGreene, Sumter34 min
Oct 18, 3:58 PM CDTTornado WarningBMXGreene, Pickens32 min
Oct 18, 4:26 PM CDTTornado WarningBMXGreene34 min
Oct 18, 4:50 PM CDTTornado WarningBMXGreene, Tuscaloosa40 min
Oct 18, 5:23 PM CDTTornado WarningBMXTuscaloosa35 min

Nearby

Tornado Warnings in Alabama, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.